Thunderstorm Wind, Kay
- When
- September 13, 2:00 PM CST
- Where
- Kay County, 2 mi E of Tonkawa
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.683, -97.267
Highway signs were blown down on Interstate 35.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 13, 12:55 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 155 PM CDT FRI SEP 13 2002 THE FIRST OF AT LEAST TWO SHORTWAVE TROUGHS ACCOMPANYING THE LONGWAVE TROUGH TO THE WEST IS CURRENTLY AFFECTING WESTERN OKLAHOMA AND SHOULD MOVE THROUGH EASTERN PARTS OF THE AREA BY MIDNIGHT. INFLUENCE FROM THE SECOND SHORTWAVE TROUGH SHOULD DEVELOP AND STRENGTHEN OVER NORTHWEST OKLAHOMA BY MIDNIGHT THEN SPREAD EASTWARD AFTER MIDNIGHT. OVERNIGHT POPS WILL BE HIGHEST OVER THE NORTHERN HALF OF OKLAHOMA. SURFACE-850 MB WINDS WILL GRADUALLY VEER AS TROUGH AXIS NEARS THE AREA SATURDAY WITH THE DEEPEST AND GREATEST AMOUNT OF AVAILABLE MOISTURE FOR ASCENT SHIFTING EAST AS WELL. HIGHEST POPS WILL BE OVER NORTHEAST AND EAST CENTRAL OKLAHOMA. ASSOCIATED COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA SHORTLY AFTER 12Z...REACHING ROUGHLY INTERSTATE 44 BY 00Z SUNDAY...THEN CLEARING SOUTHEAST OKLAHOMA BETWEEN 09-12Z SUNDAY. POPS EXPECTED TO DIMINISH OVER NORTHWEST OKLAHOMA BY MIDDAY SATURDAY AND OVER SOUTHEAST OKLAHOMA EARLY SUNDAY MORNING. DAYS 4 THROUGH 7 WILL REMAIN DRY FOR NOW. SIGNIFICANT MODEL DIFFERENCES IN THE HANDLING OF SHORTWAVES BY LATE TUESDAY/WEDNESDAY HAS FORECASTER CONFIDENCE LOWER THAN USUAL. 12Z CANADIAN INDICATES A DEVELOPING AND AMPLIFYING SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES WHILE THE LATEST AVN INDICATES A MORE ZONAL SYNOPTIC FLOW. NOT SURE WHAT TO BELIEVE AT THIS POINT. WILL LEAN MORE TOWARD CLIMATOLOGY AND PERSISTENCE UNTIL MORE CERTAIN ABOUT A CHANGE. OKC 67 85 63 78 / 40 80 30 10 HBR 67 85 63 77 / 40 50 20 10 SPS 69 89 65 80 / 20 50 30 10 GAG 63 82 55 75 / 70 60 20 10 PNC 66 83 63 76 / 70 90 30 10 DUA 69 88 68 81 / 30 60 40 30 .OUN... OK...NONE. TX...NONE. JAMES
OKZ004>048-050>052-TXZ083>090-132000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1208 PM CDT FRI SEP 13 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK OF SEVERE THUNDERSTORMS IS ALONG AND WEST OF A LINE
FROM SEYMOUR TEXAS TO VERNON TEXAS TO CLINTON OKLAHOMA TO CHEROKEE
OKLAHOMA.
TIMING...
THE GREATEST CHANCE OF SEVERE THUNDERSTORMS IS LATE THIS AFTERNOON
AND EARLY EVENING.
DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS NEW MEXICO INTO
WEST TEXAS LATER TODAY AND INTO THE SOUTHERN PLAINS TONIGHT. THE
APPROACH OF THIS DISTURBANCE HAS AIDED IN THE DEVELOPMENT OF
SCATTERED SHOWERS THIS MORNING ACROSS PORTIONS OF NORTHERN OKLAHOMA.
THIS ACTIVITY IS EXPECTED TO CONTINUE TO SHIFT NORTHEAST INTO KANSAS
LATER THIS MORNING BEFORE IT DISSIPATES.
THIS AFTERNOON A SURFACE TROUGH OF LOW PRESSURE WILL DEVELOP TO THE
WEST OF OKLAHOMA ACROSS WESTERN KANSAS AND THE OKLAHOMA AND TEXAS
PANHANDLES. ALONG AND AHEAD OF THIS TROUGH SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AS ABUNDANT LOW LEVEL MOISTURE AND WARM
AFTERNOON TEMPERATURES COMBINE TO CREATE AND INCREASINGLY UNSTABLE
ATMOSPHERE. WIND FIELDS WILL ALSO BECOME MARGINALLY FAVORABLE FOR
SEVERE THUNDERSTORMS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL THE PRIMARY SEVERE
WEATHER THREAT. IF SEVERE THUNDERSTORMS DO DEVELOP... THEY ARE
EXPECTED TO REMAIN ISOLATED.
PROBABILITY TABLE...
VALID THROUGH 7 AM CDT SAT SEP 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...NONE
26The Vance AFB radar (KVNX), 77 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
Highway signs were blown down on Interstate 35.
Tree limbs were blown down on Highway 60.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318138, 5318139.